Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 114, NWS Indianapolis, IN

August 13, 2001Decatur County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 13, 2001, 5:47 PM EST for Decatur County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 13, 2001, 5:47 PM EST (22:47 UTC)
Expired
Aug 13, 2001, 6:15 PM EST
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Decatur County, IN

The radar

The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WUUS53 KIND 132248
SVRIND
INC031-132315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 PM EST MON AUG 13 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN CENTRAL INDIANA

* UNTIL 615 PM EST

* AT 547 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF GREENSBURG...OR ABOUT 19
  MILES EAST OF COLUMBUS...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLHOUSEN AT 605 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3915 8554 3926 8534 3941 8555 3930 8569
          3923 8565

ZIMMERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:30 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 13, 2:30 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST MON AUG 13 2001

LRG SCALE TROFFING DVLPG OVR THE ERN U.S. WL INDUCE PROGRESSIVE NWLY
FLOW ACRS THE AREA. THE FLOW WL TEND TO BACK TO A MORE WLY DIRECTION
LT IN THE PD AS MORE ENERGY DIGS INTO THE NRN PLAINS. AT THE SFC...WK
BOUNDARY CURRENTLY LOCATED OVR THE NWRN CWA IS XPCTD TO DRFT S OF THE
CWA BY 02Z OR SO. SFC HI PRES WL FOLLOW IN ITS WAKE AND MOV TO THE
ERN PARTS OF THE COUNTRY BY WED.

IN THE NR TERM...SCT CONVECTION DVLPG ALONG BOUNDARY. AN AXIS OF LI/S
TO ABOUT -6 EXISTS JUST AHEAD OF BOUNDARY...SO THINK THE THREAT OF
CONVECTION WL REMAIN AHEAD OF BOUNDARY. WL PROBABLY HAVE TO MENTION
THIS THREAT IN ZONES THIS EVEN.

OTHERWISE...WX LOOKS TO BE QUIET IN THE LTR PDS AS SFC HI PRES MOVES
ACRS THE AREA. THERE IS SOME CONCERN THAT PCPN THREAT FM NEXT SYS MAY
ARRIVE IN THE WED NIGHT PD...SO MAY NEED TO MOV UP PCPN CHCS IN LTR
FCSTS.

BASED ON LO LVL THICKESS PTNS...NGM MOS HIGHS FOR WED APPEAR ABOUT
3-4 DEGS TOO WARM. WL ADJUST FOR THIS. REMAINDER OF PDS LOOK GOOD.

.IND...NONE.
JAS

In the hours before

Local storm report, Aug 13, 5:14 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
514 PM EST MON AUG 13 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    WASHINGTON                IN    MPH TSTM GUST
08/13/01   DAVIESS                        SEVERAL TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 13, 5:16 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 PM EST MON AUG 13 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    WASHINGTON                IN    MPH TSTM GUST
08/13/01   DAVIESS                        SEVERAL TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          4 MINUTES.
Local storm report, Aug 13, 5:31 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EST MON AUG 13 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    WASHINGTON                IN   WIND DAMAGE
08/13/01   DAVIESS                        SEVERAL TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          4 MINUTES.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:06 PM ESTSevere Thunderstorm WarningINDDaviess, Martin24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.